This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
After three years of treatment for anxiety and panic disorder I have responded very well to cognitive behavioral therapy. In June I started tapering off from Paxil (20 mg) and now it is Xanax's turn. I have been taking one mg. of Xanax before bed for more than three years. The original dosage was 3 to 4 mg. a day until my therapists and primary physicians told me to start reducing the dosage to the lowest functioning level. To make the long story short, I have been taking that 1 mg every night for three years and according to both my new doctor and therapist it is time for me to start tapering off. Last night I started to take only .05 mg and, although I woke up three times to go to the bathroom (something normal in me), I slept well. How should I go about it? For how long should I continue with the .05mg and when should I start reducing that to a smaller dosage? What should I do if I start to feel anxious and panicky? I did not have any problem tapering off Paxil (and I only suffered from the "zaps" for about two weeks), but everytime I read something about quitting Xanax I only read horror stories.
The common wisdom about tapering xanax is to do it slowly. You seem to be on that path, so staying on 0.5 for another week, and cut in half is about right.
YOu should talk to your doctor about another method, which is to switch to a longer acting medication,like klonopin, and then taper off of that. But since you have already reduced your usage to one at bedtime, the course you are on is probably better.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.